Alert archive / Washington / Gale Warnings in 2014

Gale Warning 71, NWS Seattle, WA

September 21, 2014

NWS Seattle, WA issued this gale warning at Sep 21, 2014, 5:53 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2014, 5:53 PM PDT (00:53 UTC)
Expired
Sep 22, 2014, 3:00 AM PDT
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WHUS76 KSEW 220053
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
553 PM PDT SUN SEP 21 2014

PZZ131-132-220900-
/O.UPG.KSEW.SC.Y.0219.000000T0000Z-140922T1000Z/
/O.NEW.KSEW.GL.W.0071.140922T0053Z-140922T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
553 PM PDT SUN SEP 21 2014

...GALE WARNING IN EFFECT FOR THE CENTRAL AND EASTERN U.S. STRAIT 
OF JUAN DE FUCA UNTIL 3 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT MONDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...WESTERLY 20 TO 35 KNOTS WITH OCCASIONAL GUSTS NEAR 40
  KNOTS...MAINLY OVER THE CENTRAL STRAIT...EASING LATE TONIGHT.

* WAVES...3 TO 6 FEET...SUBSIDING LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
268 
WHUS76 KSEW 220350
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
850 PM PDT SUN SEP 21 2014

PZZ131-132-221000-
/O.CON.KSEW.GL.W.0071.000000T0000Z-140922T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
850 PM PDT SUN SEP 21 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WIND...WESTERLY 20 TO 35 KNOTS WITH OCCASIONAL GUSTS NEAR 40 
  KNOTS...MAINLY OVER THE CENTRAL STRAIT...EASING LATE TONIGHT. 

* WAVES...3 TO 6 FEET...SUBSIDING LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-221200-
/O.NEW.KSEW.SC.Y.0220.140922T1300Z-140923T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
850 PM PDT SUN SEP 21 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 5 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 5 PM PDT MONDAY. 

* WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO
  4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
938 
WHUS76 KSEW 221002
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
302 AM PDT MON SEP 22 2014

PZZ131-132-221115-
/O.EXP.KSEW.GL.W.0071.000000T0000Z-140922T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
302 AM PDT MON SEP 22 2014

...GALE WARNING HAS EXPIRED...

$$

PZZ150-153-156-170-173-176-221815-
/O.EXT.KSEW.SC.Y.0220.140922T1900Z-140923T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
302 AM PDT MON SEP 22 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 5 PM PDT
THIS AFTERNOON...

* WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS. WIND WAVES 2 
  TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Sep 21, 2:30 PM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 21, 2:30 PM PDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT SUN SEP 21 2014

.SYNOPSIS...COOL CLOUDY MARINE AIR ALONG THE COAST WILL PUSH INLAND
OVERNIGHT. A WEAKENING FRONT WILL APPROACH THE AREA MONDAY AND
MONDAY NIGHT. A STRONGER FRONT WILL ARRIVE BY TUESDAY NIGHT AND PUSH
INLAND ON WEDNESDAY. A COOL UPPER LEVEL TROUGH WILL KEEP THE WEATHER
UNSETTLED FRIDAY. HIGH PRESSURE WILL PROBABLY BUILD NEXT WEEKEND.

&&

.SHORT TERM...MARINE AIR WILL PUSH INLAND OVERNIGHT AND A WEAK FRONT
WILL REACH THE AREA MONDAY AND MONDAY NIGHT. THE COAST AND MOUNTAINS
MAY SQUEEZE OUT A LITTLE PRECIP FROM THIS FIRST SYSTEM. ON TUESDAY
SOME RESIDUAL MOISTURE AND WARM ADVECTION AHEAD OF A STRONGER SYSTEM
MAY TRIGGER SOME PRECIP...THE BEST CHANCE BEING IN THE COAST AND
OLYMPICS. RAIN BECOME MORE CERTAIN AND A GOOD SOAKING RAIN IS PRETTY
LIKELY TO DEVELOP TUESDAY NIGHT. THE FRONTAL SYSTEM WEAKENS AS IT
MOVES INLAND WED. TEMPS WILL OBVIOUSLY BE COOLER AND CLOSER TO THE
CLIMATOLOGICAL AVERAGE FOR THIS TIME OF YEAR.

.LONG TERM...AN UPPER TROUGH WILL BRING A FEW SHOWERS TO THE AREA
THU AND FRI AS THE BULK OF THE UPPER TROUGH DIGS IN SOUTH OF THE
AREA INTO CALIF AND NV. FOR THE WEEKEND AN UPPER RIDGE WILL NOSE
INTO THE AREA. IT MAY BE A FEW DEGREES BELOW NORMAL FOR TEMPS THU
AND FRI AND THEN RECOVER OVER THE WEEKEND. THE 12Z ECMWF LOOKS
UNUSUAL...CREATING A CLOSED UPPER LEVEL LOW OVER CALIF AND NV FOR
THE WEEKEND WITH PERHAPS WRAP AROUND PRECIP OVER THE OREGON CASCADES
AND INTO ERN WA...BUT THE EURO IS DRY OVER WRN WA AND SHOWS 500MB
HEIGHTS RISING TO AROUND 580DM OVER WA. THE GFS KEEPS THE TROUGH
OPEN AND PROGRESSIVE WITH NO THREAT OF WRAP AROUND MOISTURE FROM A
CLOSED LOW. THAT SAID...THE GFS DOES SHOW A WEAK SYSTEM DISSIPATING
INTO THE RIDGE AS IT REACHES VANCOUVER ISLAND SATURDAY NIGHT. FOR
NOW A DRY WEEKEND LOOKS LIKE A FAIR BET.

&&

.AVIATION...AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC COMBINED
WITH A RIDGE OF HIGH PRESSURE WELL INLAND WILL GIVE INCREASING
SOUTHWEST FLOW ALOFT. AT THE SURFACE...A SMALL-SCALE RIDGE OF HIGH
PRES OVER THE COASTAL WATERS COMBINED WITH THERMALLY INDUCED LOW
PRES INLAND THAT IS SHIFTING EASTWARD WILL PUSH MARINE AIR INLAND
TONIGHT. THE AIR MASS IS STABLE AND DRY EXCEPT FOR LOW LEVEL
MOISTURE IN THE MARINE LAYER ALONG THE COAST. THE LOW LEVEL MOISTURE
WILL PUSH INLAND TONIGHT.

SATELLITE IMAGERY SHOWS CLEAR SKIES IN THE INTERIOR. WIDESPREAD
STRATUS WITH BASES 009-015 IS SEEN OVER THE COASTAL ZONES AND IN
THROUGH THE CHEHALIS GAP. EXPECT THE STRATUS TO SURGE INLAND LATER
THIS EVENING BASES AROUND 010. MOST OF THE INLAND TERMINALS WILL SEE
MVFR TO IFR STRATUS MOVE IN BETWEEN 07Z AND 09Z. MVFR STRATUS WILL
PERSIST INTO EARLY MON AFTERNOON. THE STRATUS WILL LIFT TO AROUND
035 MON AFTERNOON. ALBRECHT

KSEA...CLEAR SKIES THROUGH THIS EVENING WITH S TO SW WIND 5-8 KT.
STRATUS WILL LIKELY REACH THE TERMINAL AROUND 07Z WITH BASES NEAR
010. AT THIS TIME VIS AT THE TERMINAL LATE TONIGHT INTO MON
MORNING IS EXPECTED TO REMAIN 5SM BR OR HIGHER. ALBRECHT

&&

.MARINE...A SKINNY RIDGE OF HIGH PRES IS SITTING OVER THE COASTAL
WATERS AS A THERMALLY INDUCED TROUGH OF LOW PRES OVER THE INTERIOR
OF WESTERN WASHINGTON IS PUSHING EASTWARD. MARINE AIR WILL PUSH
INLAND LATE THIS AFTERNOON AND TONIGHT AS THE THERMAL TROUGH MOVES
EAST OF THE CASCADES. A SMALL CRAFT ADVISORY FOR WEST WINDS IS IN
EFFECT FOR THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA THROUGH
LATE TONIGHT.

A WEAK FRONTAL SYSTEM WILL MOVE INTO THE COASTAL WATERS ON MON THEN
STALL AND GRADUALLY DISSIPATE DURING THE AFTERNOON AND EVENING
HOURS. SMALL CRAFT ADVISORY SOUTH TO SOUTHEAST WINDS ARE POSSIBLE
OVER THE COASTAL WATERS AS THE FRONT APPROACHES ON MONDAY...THEN
WINDS WILL RELAX SOMEWHAT MON EVENING AS THE FRONT DISSIPATES.

A STRONGER FRONTAL SYSTEM...ASSOCIATED WITH A DEVELOPING SURFACE LOW
WELL OFFSHORE...WILL MOVE INTO THE OFFSHORE WATERS TUE AND INTO THE
COASTAL WATERS ON WED. AT THIS TIME IT APPEARS THAT S TO SE WINDS
AHEAD OF THIS FRONT WILL REACH AROUND 30 KT...BUT GALE FORCE WINDS
ARE POSSIBLE. SMALL CRAFT ADVISORY SE WINDS ARE LIKELY IN
NW-SE CHANNELED WATERS SUCH AS THE NORTHERN INLAND WATERS...THE EAST
ENTRANCE TO THE STRAIT OF JUAN DE FUCA...AND ADMIRALTY INLET.

WINDS WILL ONLY SLOWLY RELAX LATER WED THROUGH THE END OF THE WEEK
AS A MATURE 980 MB LOW NEAR 46N 135W WED SLOWLY FILLS AS IT REMAINS
NEARLY STATIONARY. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND
      EAST ENTRANCE TO THE STRAIT.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:50 PM PDTSmall Craft AdvisorySEW5 days
Sep 22, 2:59 PM PDTGale WatchSEW12 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.